Multivariate Davenport Series

  • Arnaud Durand
  • Stéphane Jaffard
Part of the Trends in Mathematics book series (TM)


We consider series of the form ∑a n {nx}, where nZ d and {x} is the sawtooth function. They are the natural multivariate extension of Davenport series. Their global (Sobolev) and pointwise regularity are studied and their multifractal properties are derived. Finally, we list some open problems which concern the study of these series.


Hausdorff Dimension Hausdorff Measure Multifractal Analysis Arithmetic Function Jump Operator 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The authors are grateful to Julien Brémont for pointing out a mistake in a first version of this chapter and to the anonymous referee for the careful reading and many valuable remarks.


  1. 1.
    Abry, P., Jaffard, S., Wendt, H.: Irregularities and scaling in signal and image processing: multifractal analysis. In: Frame, M. (ed.) Benoit Mandelbrot: A Life in Many Dimensions. World Scientific (2013)Google Scholar
  2. 2.
    Abry, P., Wendt, H., Jaffard, S.: When Van Gogh meets Mandelbrot: multifractal classification of painting’s texture. Signal Process. 93(3), 554–572 (2013) doi:10.1016/j.sigpro.2012.01.016 Google Scholar
  3. 3.
    Apostol, T.M.: Introduction to analytic number theory. Undergraduate Texts in Mathematics. Springer, New York (1976)MATHGoogle Scholar
  4. 4.
    Aubry, J.-M., Jaffard, S.: Random wavelet series. Comm. Math. Phys. 227(3), 483–514 (2002)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Barral, J., Seuret, S.: Function series with multifractal variations. Math. Nachr. 274/275, 3–18 (2004)Google Scholar
  6. 6.
    Barral, J., Seuret, S.: Combining multifractal additive and multiplicative chaos. Comm. Math. Phys. 257(2), 473–497 (2005)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Barral, J., Seuret, S.: Information parameters and large deviation spectrum of discontinuous measures. Real Anal. Exchange 32(2), 429–454 (2007)MathSciNetMATHGoogle Scholar
  8. 8.
    Barral, J., Seuret, S.: The singularity spectrum of Lévy processes in multifractal time. Adv. Math. 214(1), 437–468 (2007)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Barral, J., Seuret, S.: The multifractal nature of heterogeneous sums of Dirac masses. Math. Proc. Cambridge Philos. Soc. 144(3), 707–727 (2008)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Barral, J., Fournier, N., Jaffard, S., Seuret, S.: A pure jump Markov process with a random singularity spectrum. Ann. Probab. 38(5), 1924–1946 (2010)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Ben Slimane, M.: Multifractal formalism and anisotropic self-similar functions. Math. Proc. Cambridge Philos. Soc. 124(2), 329–363 (1998)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Beresnevich, V., Velani, S.: A mass transference principle and the Duffin-Schaeffer conjecture for Hausdorff measures. Ann. Math. (2) 164(3), 971–992 (2006)Google Scholar
  13. 13.
    Beresnevich, V., Velani, S.: Schmidt’s theorem, Hausdorff measures and slicing. Int. Math. Res. Not. Article ID 48794, 1–24 (2006)Google Scholar
  14. 14.
    Beresnevich, V., Bernik, V., Dodson, M., Velani, S.: Classical metric Diophantine approximation revisited. In: Analytic Number Theory, pp. 38–61. Cambridge University Press, Cambridge (2009)Google Scholar
  15. 15.
    Brémont, J.: Davenport series and almost-sure convergence. Q. J. Math. 62(4), 825–843 (2011)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    de la Bretèche, R.: Estimation de sommes multiples de fonctions arithmétiques. Compos. Math. 128(3), 261–298 (2001)MATHCrossRefGoogle Scholar
  17. 17.
    de la Bretèche, R., Tenenbaum, G.: Séries trigonométriques à coefficients arithmétiques. J. Anal. Math. 92, 1–79 (2004)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Calderón, A.-P., Zygmund, A.: Local properties of solutions of elliptic partial differential equations. Studia Math. 20, 171–225 (1961)MathSciNetMATHGoogle Scholar
  19. 19.
    Davenport, H.: On some infinite series involving arithmetical functions. Quart. J. Math. (Oxford Ser.) 8, 8–13 (1937)Google Scholar
  20. 20.
    Davenport, H.: On some infinite series involving arithmetical functions. II. Quart. J. Math. (Oxford Ser.) 8, 313–320 (1937)Google Scholar
  21. 21.
    Durand, A.: Sets with large intersection and ubiquity. Math. Proc. Cambridge Philos. Soc. 144(1), 119–144 (2008)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Durand, A.: Large intersection properties in Diophantine approximation and dynamical systems. J. London Math. Soc. (2) 79(2), 377–398 (2009)Google Scholar
  23. 23.
    Durand, A.: Singularity sets of Lévy processes. Probab. Theory Relat. Fields 143(3–4), 517–544 (2009)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Durand, A., Jaffard, S.: Multifractal analysis of Lévy fields. Probab. Theory Relat. Fields 153(1-2), 45–96 (2012) doi:10.1007/s00440-011-0340-0.Google Scholar
  25. 25.
    Essouabri, D., Matsumoto, K., Tsumura, H.: Multiple zeta-functions associated with linear recurrence sequences and the vectorial sum formula. Canad. J. Math. 63(2), 241–276 (2011)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Falconer, K.: Sets with large intersection properties. J. London Math. Soc. (2) 49(2), 267–280 (1994)Google Scholar
  27. 27.
    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications, 2nd edn. Wiley, Chichester (2003)MATHCrossRefGoogle Scholar
  28. 28.
    Hecke, E.: Über analytische Funktionen und die Verteilung von Zahlen mod. eins. Hamb. Abh. 1, 54–76 (1921)Google Scholar
  29. 29.
    Hooley, C.: On the difference of consecutive numbers prime to n. Acta Arith. 8, 343–347 (1962/1963)Google Scholar
  30. 30.
    Hooley, C.: On the difference between consecutive numbers prime to n. II. Publ. Math. Debrecen 12, 39–49 (1965)MathSciNetMATHGoogle Scholar
  31. 31.
    Hooley, C.: On the difference between consecutive numbers prime to n. III. Math. Z. 90, 355–364 (1965)Google Scholar
  32. 32.
    Jaffard, S.: The spectrum of singularities of Riemann’s function. Rev. Mat. Iberoamericana 12(2), 441–460 (1996)MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Jaffard, S.: Old friends revisited: the multifractal nature of some classical functions. J. Fourier Anal. Appl. 3(1), 1–22 (1997)MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Jaffard, S.: The multifractal nature of Lévy processes. Probab. Theory Relat. Fields 114(2), 207–227 (1999)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Jaffard, S.: On Davenport expansions. In: Fractal geometry and applications: a jubilee of Benoît Mandelbrot, Part 1. In: Proceedings of Symposia in Pure Mathematics, vol. 72, pp. 273–303. American Mathematical Society, Providence (2004)Google Scholar
  36. 36.
    Jaffard, S.: Wavelet techniques in multifractal analysis. In: Fractal Geometry and Applications: A Jubilee of Benoît Mandelbrot, Part 2. In: Proceedings of Symposia in Pure Mathematics, vol. 72, pp. 91–151. American Mathematical Society, Providence (2004)Google Scholar
  37. 37.
    Jaffard, S.: Pointwise and directional regularity of nonharmonic Fourier series. Appl. Comput. Harmon. Anal. 28(3), 251–266 (2010)MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    Jaffard, S., Nicolay, S.: Pointwise smoothness of space-filling functions. Appl. Comput. Harmon. Anal. 26(2), 181–199 (2009)MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Jaffard, S., Nicolay, S.: Space-filling functions and Davenport series. In: Barral, J., Seuret, S. (eds.) Recent Developments in Fractals and Related Fields. Applied and Numerical Harmonic Analysis, pp. 19–34. Birkhäuser, Boston (2010)CrossRefGoogle Scholar
  40. 40.
    Kahane, J.-P., Lemarié-Rieusset, P.-G.: Fourier Series and Wavelets. Gordon & Breach, Reading (1996)MATHGoogle Scholar
  41. 41.
    Oppenheim, H.: Ondelettes et Multifractals: Application à une fonction de Riemann en dimension 2. Ph.D. thesis, Université Paris IX Dauphine (1997)Google Scholar
  42. 42.
    Pólya, G., Szego, G.: Problems and Theorems in Analysis. Vol. I Series, Integral Calculus, Theory of Functions. Springer, New York (1972). Translated from the German by D. Aeppli, Die Grundlehren der mathematischen Wissenschaften, Band 193.Google Scholar
  43. 43.
    Riemann, B.: Über die Darstellbarkeit einer Funktion durch eine trigonometrische Reihe (Habilitationsschrift, 1854). Abhandlungen der Königlichen Gesellschaft der Wissenschaften zu Göttingen, 13 (1868)Google Scholar
  44. 44.
    Rogers, C.: Hausdorff Measures. Cambridge University Press, Cambridge (1970)MATHGoogle Scholar
  45. 45.
    Sándor, J., Mitrinović, D., Crstici, B.: Handbook of number theory. Mathematics and its Applications, vol. 351. Kluwer, Dordrecht (1996)Google Scholar
  46. 46.
    Young, R.M.: An introduction to nonharmonic Fourier series. Pure and Applied Mathematics, vol. 93. Academic [Harcourt Brace Jovanovich Publishers], New York (1980)Google Scholar
  47. 47.
    Zhou, D.: Certaines études sur la minimalité et la propriété chaotique de dynamiques p-adiques et la régularité locale des séries de Davenport avec translation de phase. Ph.D. thesis, Université Paris-Est (2009)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques, UMR 8628Université Paris-SudOrsay CedexFrance
  2. 2.Laboratoire d’Analyse et de Mathématiques Appliquées UMR 8050Université Paris-Est - Créteil Val-de-MarneCréteil CedexFrance

Personalised recommendations